Colorado, 2018

Hail and Damaging Winds in Colorado, June 5 to 6, 2018

June 5 to 6, 2018 · NWS BOU · 13 events in 6 counties and zones

Severe thunderstorms damaging hail and wind over the northeast plains of Colorado. Very large hail, from baseball to softball size, caused extensive property damage in Logan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms damaging hail and wind over the northeast plains of Colorado. Very large hail, from baseball to softball size, caused extensive property damage in Logan County. Severe thunderstorms produced hail from quarter to golfball size over Jefferson, Morgan, Sedgwick, Washington and Weld counties. Strong winds caused minor tree damage in Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 5, 7:43 PM MST, 47 minutes earlier.

Area forecast discussion, Jun 5, 7:43 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
843 PM MDT Tue Jun 5 2018

.UPDATE...
Issued at 843 PM MDT Tue Jun 5 2018

We had a rather active late afternoon and evening due to
microburst activity. A peak wind gust of 66 mph was reported at
Buckley, and 54 mph at Denver International Airport. The bulk of
the convection along the Front Range is now evaporating with the
loss of daytime heating, although can't rule out an isolated
shower/gusty outflow wind til about 10 PM. The remainder of the
convection is shifting east across the plains and that's only
isolated in coverage. That, too will be shifting east with most of
it clearing the eastern border by midnight. There's only partial
clearing noted on the satellite so look for an unseasonably warm
night for the forecast area.

There is some relief noted for the plains tomorrow as a weak cold
front is still on track to push across the area early in the
morning. However, that relief may very well set the stage for a
few severe thunderstorms. We'll refine that risk area overnight
into Wednesday morning as the boundary layer evolution over the
next 12 hours may shed more light on where the most unstable
airmass will set up tomorrow afternoon and evening, and where the
cap will be weakest. Bulk shear is somewhat limited but still
near 35-40 knots, sufficient for supercells. CAPE looks very
high where the deeper moisture holds in place with values of
2000-3000 J/kg. At this time, can't rule out a couple severe
storms developing as far back as the I-25 Corridor Wednesday
afternoon, but will continue to focus on this potential in future
updates.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 235 PM MDT Tue Jun 5 2018

This evening isolated convection will continue to move off the
mountains bringing high based thunderstorms onto the adjacent
plains. Storms will also form over the Palmer Divide and over the
eastern plains later in the evening. Expect gusty winds and light
rain or sprinkles from these storms.

Tomorrow morning a cold front will move into north Colorado. High
temperatures will be 5 to 10 degrees cooler than today. Isolated
afternoon thunderstorms will begin over the mountains and spread
east through the afternoon with increasing coverage. There will be
a slight risk of severe thunderstorms over the northeastern
corner. QG ascent will increase in the northeast corner in the
evening. Hail to 1 inch and wind gusts to 60 mph will be possible.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 235 PM MDT Tue Jun 5 2018

A terrain induced shortwave topping of the Great Plains upper
ridge is forecast to move off the Front Range and over Colorado's
northeast plains late afternoon/early evening Wed as per the NAM
and GFS. Low-level moisture wrapping back into a sfc low sitting
just southeast of the Denver metro area late Wed afternoon,
appears to pool on the north side a sfc boundary which models
show extending eastward across Elbert County, then northeastward
acrs nwrn Lincoln/sern Washington Counties. In the deeper
moisture north of this boundary, model sfc based CAPEs range
anywhere from 1400 to 3500 J/Kg, the higher values up along the
sern WY/swrn NE borders around 00z/Thu. As the shortwave passes
by, this cyclone and accompanying moisture are forecast to
lift northeastward through the evening. Decent bulk shear and
deep layer instability would favor single cell t-storms capable
of large hail and damaging winds. By evening, the bulk of this
activity should have moved well east of the I-25 urban corridor.
SPC has the northeast corner of the state in a slight risk for
SVR and marginal risk for SVR closer to the Front Range. As noted
above, the chance for t-storms and therefore SVR weather along
the Front Range should end by evening with post-trough downslope
drying. Skies should then clear from west-to-east overnight with
a drier and warmer swly flow aloft.

On Thursday and Friday, should see a more typical diurnal
temperature, wind and convective cycle with isolated to widely
scattered thermally driven t-storms forming initially over the
high terrain around midday and drifting east-northeast over the
plains through the afternoon. A drier, strongly mixed boundary
layer east of the mtns would result in higher cloud bases
favoring gusty outflow winds and less in the way of wetting
rainfall. However, the few t-storms that manage to form in higher
theta-e air along the eastern fringe of the CWA Thursday evening
could produce brief heavy rainfall and small hail. Otherwise,
temperatures will warm both days with low/mid 90s at lower
elevations, with the higher readings on Friday.

Saturday, models show little movement in the dominant Great
Plains ridge through the 1st half of the weekend. That keeps the
CWA under a very warm and mostly dry swly flow. If any t-storms
form, they should be confined to the high terrain. Sunday through
Tuesday, the upper ridge appears to shift east placing Colorado in
a near zonal flow at the bottom of the upper trough which models
show most of it passing north of the state during the period.
Sunday looks nearly as warm as Saturday, then temperatures cool
modestly with falling heights and the occasional weak surge of
cooler, drier air from WY.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 843 PM MDT Tue Jun 5 2018

Microbursts are settling down and overall expect normal
south/southwest winds to prevail through the rest of the night.
There is just a slight chance of a variable wind gust til around
04Z. On Wednesday, look for a weak cold front to arrive 12Z-15Z
with north/northeast winds around 10 knots behind it. There will
be a chance of thunderstorms after 21Z Wednesday. Some of these
may contain hail and strong gusty winds.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Barjenbruch
SHORT TERM...Sullivan
LONG TERM...Baker
AVIATION...Barjenbruch
Hazardous weather outlook, Jun 5, 9:39 AM MST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1039 AM MDT Tue Jun 5 2018

COZ030>051-061645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1039 AM MDT Tue Jun 5 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Near record high temperatures are expected today, with highs in
the lower to mid 90s across the plains. Isolated thunderstorms
are expected, over and near the Front Range in the late afternoon
and early evening. Some of these storms will spread onto the
adjacent plains. Lightning and wind gusts to 40 mph will be the
main threats, with little or no rain from most of the storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a better chance for thunderstorms on the plains Wednesday,
some of which may turn severe during the afternoon and evening
hours. Large hail and damaging winds will be the primary threats,
although locally intense rainfall and perhaps a brief tornado can
not be ruled out. Isolated late day thunderstorms are also
expected in the high country. Lightning and gusty winds will be
the biggest concern with these storms.

For Thursday and Friday, there will be a slight chance of late
afternoon and early evening thunderstorms, mainly on the plains. By
the weekend, drier air is expected to spread over the region,
further reducing the chance for storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Sullivan/baker

In the hours before

Local storm report, Jun 5, 5:13 PM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
613 PM MDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     NON-TSTM WND GST 1 N BUCKLEY ANGB        39.72N 104.75W
06/05/2018  M66 MPH          ARAPAHOE           CO   AWOS

            AWOS STATION BKF, 1 N BUCKLEY ANGB.

&&
Local storm report, Jun 5, 5:27 PM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
627 PM MDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     NON-TSTM WND GST DENVER INTL AIRPORT     39.85N 104.65W
06/05/2018  M54 MPH          DENVER             CO   OFFICIAL NWS OBS

&&

The radar

The Cheyenne radar (KCYS), 142 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
June 5, 8:30 PM MST
Where
Logan County, Sterling Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.620, -103.270

Hail, Morgan

When
June 6, 4:16 PM MST
Where
Morgan County, 5.63 mi S of Weldona
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.270, -103.950

Hail, Logan

When
June 6, 5:08 PM MST
Where
Logan County, 7.26 mi NE of Crook
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
40.930, -102.710

Very large hail broke windshields and damaged vehicles.

Hail, Weld

When
June 6, 5:18 PM MST
Where
Weld County, 0.69 mi N of New Raymer
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.540, -103.780

Hail, Logan

When
June 6, 5:20 PM MST
Where
Logan County, 9.8 mi NNE of Crook
Measured
2.75 in hail
Reported by
Public
Coordinates
40.970, -102.700

Hail, Weld

When
June 6, 5:29 PM MST
Where
Weld County, 3.8 mi NNE of New Raymer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.580, -103.750

Hail, Logan

When
June 6, 6:15 PM MST
Where
Logan County, 1.71 mi WSW of Peetz
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.960, -103.130

Thunderstorm Wind, Logan

When
June 6, 6:15 PM MST
Where
Logan County, 1.71 mi WSW of Peetz
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.960, -103.130

Hail, Sedgwick

When
June 6, 7:00 PM MST
Where
Sedgwick County, 17.32 mi SE of Julesburg
Measured
1 in hail
Reported by
Public
Coordinates
40.780, -102.070

Thunderstorm Wind, Jefferson

When
June 6, 7:01 PM MST
Where
Jefferson County, 3.81 mi WSW of Columbine
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.550, -105.110

Thunderstorm Wind, Jefferson

When
June 6, 7:18 PM MST
Where
Jefferson County, 3.97 mi ENE of Morrison
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.670, -105.110

Strong winds snapped tree branches, three inches in diameter.

Hail, Weld

When
June 6, 7:57 PM MST
Where
Weld County, 0.52 mi W of Hereford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.970, -104.310

Hail, Washington

When
June 6, 8:42 PM MST
Where
Washington County, 1.58 mi W of Hyde
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.130, -102.860

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749337, 749327, 749328, 749329, 749330, 749331, 749332, 749338, 749333, 749339, 749336, 749334, 749335.